Rates of xylazine use have skyrocketed in since 2010, leading to an increase in overdoses and death.
The game is changing in front of our eyes, and those who use street drugs have found a new drug to fill the void.
The veterinary drug xylazine, a nonopioid sedative analgesic and muscle relaxant, has begun a staggering rise to fame in the Philadelphia open-air drug markets. Known as a drug of abuse in Puerto Rico since the early 2000s, where it is known as anesthesia de Caballo or horse anesthetic, xylazine has been associated with hypotension, central nervous system depression, respiratory depression, and bradycardia.
This drug is being used at an alarming rate in the Philadelphia drug scene. I spoke with a person with addiction who informed me that it is so hard to find the old “pure” heroin free of fentanyl and that they like the drowsiness and “nodding effect” that they receive from the combination of drugs.
Conversely, xylazine—which is not a scheduled drug in the United States—can also be mixed into cocaine and methamphetamine to cut the speeding effects of a speedball combination.
The Philadelphia Department of Public Health recently published a report analyzing postmortem evaluations by the Philadelphia Medical Examiner’s Office.1 A synopsis of the study shows that between 2010 and 2015, xylazine was detected in 2% of the 1854 unintentional overdose deaths due to heroin and/or fentanyl, and increased to 262 deaths (31%) in 2019.1
With this rise in xylazine use, the treatment of polypharmaceutical overdose has gotten more challenging for medical professionals and the general public: Xylazine does not act directly on µ-opioid receptors and is not reversible with naloxone. Additive therapies for treatment are primarily supporting the respiratory and circulatory systems.
When identifying xylazine overdose, the main sign to look for is ulceration of the skin. Interviews with xylazine users in Puerto Rico have noted that severe ulceration of skin lesions has occurred. Patients often self-treat by lancing or cutting out the lesions because xylazine is a potent alpha-2 adrenergic agonist that decreases the painful stimuli.
The Philadelphia Department of Health seems to be ahead of the curve, testing of all postmortems for overdoses looking for xylazine. I think this is a topic that requires a national discussion.
It would be disingenuous to suggest that the heroin problem in Philadelphia and other major cities has decreased. Seventy-eight percent of overdose deaths in Pennsylvania 2021 included fentanyl in their respective toxicology screens.2 When one drug seems to become hard to get or the quality is not there, people with addiction can be quick to bring in a substitute agent to potentiate whatever high they desire.
What can an independent pharmacist do to help in this fight? Talk to your patients. Make handouts and bag stuffers or offer a community outreach program. By simply raising awareness, independent pharmacists are already helping stem the overdose tide. Remind all customers of the standing orders for naloxone in the state you are located. In Pennsylvania, Act 139, also known as David’s Law,3 allows first responders to administer naloxone to anyone experiencing a possible opioid overdose and provides indemnity for all first responders (law enforcement, firefighters, EMS). This law also provides immunity from prosecution for those responding to and or reporting the overdose. The Good Samaritan Provision of Act 139 encourages families, friends, and the public to call 911 and report all possible overdoses. Under this provision, Good Samaritans may try to revive a person of a suspected overdose using naloxone without fear of repercussions.3
Make sure to check with your own local and state laws pertaining to naloxone administration.
Brian Walker, RPh, is a registered pharmacist with over 33 years of clinical experience. He has worked across nearly every aspect of pharmacy, and for the last 18 years has been the owner of Delmar Pharmacy in Folcroft, Pennsylvania.